Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Gray, ME

July 18, 2000Cumberland County, York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2000, 2:16 PM EDT for Cumberland County, York County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2000, 2:16 PM EDT (18:16 UTC)
Expired
Jul 18, 2000, 3:00 PM EDT
In force
44 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cumberland County, ME, York County, ME

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 181820
SVRPWM
MEC005-031-181900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...PORTLAND...SOUTH PORTLAND...WESTBROOK
  NORTHEASTERN YORK COUNTY IN SOUTHWEST MAINE

* UNTIL 300 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF STANDISH...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER STANDISH AT 225 PM
  NEAR BUXTON AT 230 PM
  NEAR GORHAM AND SOUTH WINDHAM AT 240 PM
  NEAR WESTBROOK AT 250 PM
  NEAR FALMOUTH...PORTLAND... AND CUMBERLAND AT 300 PM

3/4 INCH DIAMETER HAIL WAS REPORTED IN LIMERICK WITH THIS STORM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4382 7075 4364 7076 4358 7014 4382 7012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:04 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 10:04 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1004 AM EDT TUE JUL 18 2000

WRKZFP/WRKCWF SENT.

ALL THE INGREDIENTS SEEM TO BE IN PLACE FOR SVR WEATHER THIS AFTN.
DIGGING TROUGH...LEFT FRONT QUAD OF JET...PLENTY OF LOW LVL
MOISTURE...STRONG COLD FRONT MOVING INTO CENTRAL NY...VERTICAL WIND
SHEAR. THE ONLY QUESTION IN MY MIND IS SFC HEATING. CURRENTLY CLOUDS
DECREASING NICELY IN SRN NH AND EXTREME SRN ME WITH TEMPS IN THE LOW
70S THERE. HERE AT THE OFFICE WE ARE SITTING AT 66 DEGREES. BUFKIT
SHOWING CONV TEMPS IN THE MID 70S. I DO EXPECT WESTERN MAINE TO BREAK
OUT. MAIN THREAT FOR SVR WX EXPECTED IN SW MAINE AND SRN NH WHERE
SFC HEATING EXPECTED TO BE GREATEST. ETA BUFKIT GIVING CAPES OF OVER
2000 J/KG AT PWM AND PSM AND LI/S OF -6 TO -7. SVR THREAT SHOULD BE
OVER BY 6 PM.

.GYX...NONE

HAWLEY

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningGYXOxford, York46 min
Jul 18, 1:38 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford52 min
Jul 18, 2:39 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset66 min
Jul 18, 3:48 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset57 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford58 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXSomerset58 min
Jul 18, 4:44 PM EDTSevere Thunderstorm WarningGYXYork61 min
Jul 18, 5:01 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.